How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site. Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr. Chip Your Own Question
Dr. Chip
Dr. Chip, General pratice
Category: Dermatology
Satisfied Customers: 32699
Experience:  Years of outpatient experience treating dermatological problems
18722459
Type Your Dermatology Question Here...
Dr. Chip is online now

Hello, I have a question about Accutane and altitude sickness.

Resolved Question:

Hello,

I have a question about Accutane and altitude sickness. I appreciate that there may not be much medical literature about this, but do you have any idea if taking Accutane (1mg/kg dose) increases the risk of altitude sickness (particularly pulmonary oedema and/or raised intracranial pressure)?

I have recently started a course of Accutane and am due to go trekking in Nepal (to 5000m altitude) whilst on this medication (it will be at the beginning of my 4th month on treatment). I have some reservations about it. I appreciate that I will need to take extra care with sunscreen etc, but apart from that do you think this is risky? I wonder if I should stop the Accutane whilst I go on holiday (for the 2 week period) and then restart on my return. Is there a problem with stopping and starting Accutane in this way, ie., would it reduce its effectiveness in the long run? Finally, if I need to stop it to go away, should I stop a bit earlier so that the drug has cleared my system?

Many thanks for your consideration.
Submitted: 3 years ago.
Category: Dermatology
Expert:  Shantal-Mod replied 3 years ago.
Hello,

I'm Shantal and I'm a moderator for this topic.

We have been working with the Experts to try to help you with your question. Sometimes it may take a bit of time to find the right fit.

I was checking to see if you had already found your answer or if you still need assistance from one of the Experts.

Please let me know if you wish to continue waiting or if you would like for us to close your question?

Thank you,

Shantal
Expert:  Dr. Chip replied 3 years ago.
Hi--there's no evidence in the medical literature that there's any problem with Accutane and what you refer to as altitude sickeness, pulmonary edema or pulmonary edema. As for stopping and starting, yes that will reduce the efficacy but if you've been on it for four months, that would be long enough for it to have been effective. If you're still concerned about the altitude sickness, one week of being off the medication would be long enough for it to be out of your system
Dr. Chip, General pratice
Category: Dermatology
Satisfied Customers: 32699
Experience: Years of outpatient experience treating dermatological problems
Dr. Chip and other Dermatology Specialists are ready to help you